Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What causes nausea, constipation and diarrhea while on antibiotics?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2008
Answered : 1355 Questions
Question
Hi I have otitis media bilateral and it doesn't seem to get better. Last wednesday I was pescribed painkillers (ibuprofen) and antibiotics (amoxycillin 500mg)for an ear infection. Since the course of antibiotics finished on Wendnesday, I was examined to have infection in both ears, and i was prescribed another course of antibiotics(amoxycillin 500mg), which is making me nauseaus and constipated and been having diagerea. I was also told to take a nasal spray by one doctor, and another recommended that i should take ear drops instead, as i dont have nasal congestion. I've got loss of hearing and blockage in both ears which fluctuates during the day, and im getting quite anxious. I cant see an ENT specialist as most i have tried to locate are closed for the holiday season. Please help with any recommendations to reduce and get rid off the fluid in my ears. Thank you very much.



Fri, 1 Jun 2018 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Priyanka Aggarwal 7 hours later
Brief Answer:
Otitis media

Detailed Answer:
Hi
Welcome to HealthcareMagic and thanks for putting up the query
You are probably having eustachian tube blockage caused by nasal congestion or throat infection.
Otitis media is because of this.
Take a combination of levocetrizine plus phenylepherine twice daily and xylometazoline nasal drops three times a day for a week.
Take steam inhalation and chew a gum that will help to relieve symptoms.
Any pain on pressing the tragus?
Any history of ear discharge?
All the medicines I have prescribed will be available only on prescription.
Follow up with the required information so that I can suggest you better.
Take care
Thanks and regards
Above answer was peer-reviewed by
 
Follow-up: What causes nausea, constipation and diarrhea while on antibiotics? 1 hour later
Thank you so much for your information.
Today I've been prescribed a different type of antibiotics which is Klacid Tablets ( Clarithromycin  250mg twice daily) as well as ear drops. The prescribed ear drops has been changed from Ciproxin HC (ciprofloxacin/hydrocort- only took once) - and Im curreny taking Kenacomb Otic Ear Drops 7.5ml, twice daily from today. The nasal spray I have been prescribed is Avamys (fluticasone furoate) 27.5mg per spray at night. I dont have nasal congestion. Please let me know what you think of the above?

I don't have pain on pressing the tragus.

There is no history of ear discharge.

Would you please advise of the likely recovery timeframe ?

Many thanks for your help.
 
 
Answered by Dr. Priyanka Aggarwal 23 hours later
Brief Answer:
Otitis media

Detailed Answer:
Hi
Thanks for the information.
Please continue with all the mentioned medicines as prescribed. Along with this take tablet levocetrizine plus phenylepherine twice daily.
Take steam inhalation and chew a gum as well for a faster relief.
It may take up to a week for complete cure but the symptoms will be fine in 24 to 48 hrs.
Wishing you a speedy recovery.
Thanks and regards
Above answer was peer-reviewed by
 
Follow-up: What causes nausea, constipation and diarrhea while on antibiotics? 5 hours later
Thanks for your responce.

Would you please tell me what the two other medications will help me with, in addition to the one's I'm having.It's been 11 days now and it hasn't resolved.  When will the fluid likely to  drain- and when should I seek further advise if it doesn't by an approx timeframe?

Essentially there is less fluid in the ears at lunch time but by late afternoon/evening until the morning there is a lot of pressure in both my ears and there is more fluid. I'm not sure what else to do, as I cant relieve the pressure during that time. I'm also conserned with ears ruptures, what should I look out for and what is the treatment recommendation.

I'm very worried about possible damage to the ear drum and hearing loss , are there long term affects?
Are the use of steam/sauna safe to use?
Many thanks for your help.
 
 
Answered by Dr. Priyanka Aggarwal 20 hours later
Brief Answer:
Otitis media

Detailed Answer:
Hi
Amoxyclav is an antibiotic and is being given to treat infection.
ibuprofen is an anti inflammatory and analgesic.
The phenylepherine combination is a decongestant which will help to decongestant the eustachian tube and thus will help to drain the secretions.
xylometazoline is a nasal decongestant .
Steam inhalation will help to relieve symptoms faster.
usually ear discharge is suggestive of a tympanic membrane perforation.
If the symptoms doesn't resolve on medicines, there is an option to get a tympanotomy done and if required grommet insertion may be done. The management will depend on the examination of the ear.
Otitis media is mostly uneventful and can be managed with medicines but at times intervention may be needed.
I hope my advise proves helpful.
Take care
Thanks and regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor